Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 31, NWS Rapid City, SD

December 17, 20214 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Dec 17, 2021, 2:09 AM MST for 4 counties in South Dakota. It took effect at Dec 17, 2021, 10:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 2:09 AM MST (09:09 UTC)
In effect from
Dec 17, 2021, 10:00 AM MST
Expired
Dec 17, 2021, 5:47 PM MST
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 30 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS73 KUNR 170909
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
209 AM MST Fri Dec 17 2021

SDZ012-013-030-031-072-073-180015-
/O.NEW.KUNR.WI.Y.0031.211217T1700Z-211218T0300Z/
Butte-Northern Meade Co Plains-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Belle Fourche, Faith, Folsom, Box Elder, 
Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
and Union Center
209 AM MST Fri Dec 17 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwestern and southwestern South Dakota.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

* ADDITIONAL DETAILS...Light snow is expected across portions of
  the area today. Blowing snow may reduce visibility at times to
  under a mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
257 
WWUS73 KUNR 172122
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
222 PM MST Fri Dec 17 2021

SDZ012-013-030-031-072-073-180300-
/O.CON.KUNR.WI.Y.0031.000000T0000Z-211218T0300Z/
Butte-Northern Meade Co Plains-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Belle Fourche, Faith, Folsom, Box Elder, 
Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
and Union Center
222 PM MST Fri Dec 17 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to around 50 
  mph.

* WHERE...Portions of northwestern and southwestern South Dakota.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control,
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust, reduced visibility, and flying debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
923 
WWUS73 KUNR 180047
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
547 PM MST Fri Dec 17 2021

SDZ012-013-030-031-072-073-180200-
/O.CAN.KUNR.WI.Y.0031.000000T0000Z-211218T0300Z/
Butte-Northern Meade Co Plains-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Belle Fourche, Faith, Folsom, Box Elder, 
Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
and Union Center
547 PM MST Fri Dec 17 2021

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish this evening, remaining below 
advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Dec 16, 10:38 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 16, 10:38 PM MST, 3 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1038 PM MST Thu Dec 16 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 214 PM MST Thu Dec 16 2021

WV imagery this aftn shows the cyclone responsible for yesterday's
windy conditions and snow well into nern CN, with trailing vort
lobes over the Upper Midwest and Great Lakes regions. Predominant
upper flow across the nrn Plains is westerly on the downstream side
of a fairly broad, shallow trof across the wrn CONUS. Within this
broader trof, a shortwave can be identified digging thru BC and far
wrn AB into the nwrn CONUS. Ahead of this shortwave, thick mid-to-
upper-level cloud cover is evident on either side of the nrn
Rockies. 2 PM temps around the area are near to slightly below
average, running from the mid 20s to lower 30s. Much cooler
temperatures are present over nrn MT/srn SK, with single digit
readings above and below zero.

A quick-moving front crosses the area late tonight into tomorrow,
bringing the aforementioned much colder temps to our neck of the
woods tomorrow thru Saturday AM. Tight pressure gradient will
support BL winds of 35-40 kt in some locations behind the front
tomorrow. Coupled with pressure rises of 3-5 mb/3 hr and strong CAA,
this may be sufficient for some advisory-criteria wind gusts,
particularly over the w cntrl SD plains during the early aftn.
System will be fairly moisture-starved, with near-normal PWATs
suggested by the EPS/GEFS. However, DPVA and fgen may be enough to
produce a few hundredths of an inch of QPF, which could translate to
around an inch or so of snow for portions of nern WY or the Black
Hills tomorrow morning into the aftn. Over the plains, a dusting
will be possible in some locations. Given the breezy to windy
conditions, blowing snow could reduce visibilities at times, but
neither widespread nor significant impacts are anticipated. Very
chilly temps expected late tomorrow night into Saturday AM as sfc
ridge shifts over the nrn Plains, with lows falling into the single
digits above/below zero.

Looking ahead, SW-NE oriented shortwave ridging builds from the
Desert SW towards the nrn Plains by Sunday as coincident low-level
thermal ridging, aided by downslope W/SW flow ahead of the next
cyclone, develops over the cntrl/nrn Plains. As a result, high
confidence in temps 5-10 F or higher above normal to close out the
weekend based on ensemble probabilities. Beyond Sunday, relatively
zonal upper flow develops across the nrn tier of the CONUS, which
will support wavering temps owing to occasional frontal passages
thru at least the middle of next week. However, lack of appreciable
moisture return and significant forcing for ascent will limit precip
chances over the next several days. 12z EPS, GEFS, and GEPS probs
for 0.1" of total QPF over the next week are all very low--near 0
percent--for practically all of nern WY/wrn SD.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1035 PM MST Thu Dec 16 2021

VFR conditions will continue through tonight. A fast moving system
will bring areas of MVFR/LCL IFR conditions in -SN/BLSN, along
with breezy to windy northwest winds to northeast WY Friday
morning. Snow will then shift east into SD and end in the
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...JC

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.